Texas, 2007

Tornado and Damaging Wind in Texas, April 30, 2007

April 30, 2007 · NWS LUB · 2 events in 2 counties and zones

Isolated thunderstorms developed over the South Plains as a middle latitude cyclone moved over the region during the day on the 30th. Steep temperature lapse rates in the lower atmosphere contributed to convective updraft stretching along a surface boundary and resulted in a weak tornado in southwestern Castro County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed over the South Plains as a middle latitude cyclone moved over the region during the day on the 30th. Steep temperature lapse rates in the lower atmosphere contributed to convective updraft stretching along a surface boundary and resulted in a weak tornado in southwestern Castro County. Another storm over Hall County produced an isolated severe wind gust. No damage was reported from either event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 11:16 AM CST, 4 minutes earlier.

Area forecast discussion, Apr 30, 11:16 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1216 PM CDT MON APR 30 2007

.UPDATE...
CENTER OF THE UPPER LEVEL LOW APPEARS TO BE BETWEEN CLOVIS AND
MULESHOE A NOON TODAY. THUNDERSTORMS HAVE BEGUN TO DEVELOP UNDER
THIS COLD CORE AS LAPSE RATES INCREASE AS WE HEAT THE SURFACE.
APPEARS WE MAY BE SEEING A SURFACE BOUNDARY DEVELOPING ACROSS THE
NORTHWESTERN CWA AND STRETCHES FROM AROUND HEREFORD TO AROUND
ABERNATHY. WE WILL CONTINUE TO MONITOR THIS AREA FOR THE
POSSIBILITY OF NON-MESO/LAND SPOUT TORNADO DEVELOPMENT. QUESTION
NOW WILL BE THE STRENGTH OF THE CONVERGENCE NEAR THE BOUNDARY AND
HOW STEEP THE LOW LEVEL LAPSE RATES CAN BECOME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        75  54  79  54  74 /  40  10  10  40  50
TULIA         74  55  76  55  74 /  40  20  10  30  50
PLAINVIEW     74  54  76  55  74 /  40  20  10  30  50
LEVELLAND     75  55  78  55  72 /  40  20  10  40  50
LUBBOCK       75  57  77  56  73 /  30  20  10  30  50
BROWNFIELD    76  56  78  56  74 /  30  20  10  40  50
CHILDRESS     76  59  76  57  76 /  30  30  30  20  40
SPUR          74  59  78  57  73 /  60  30  20  30  40
ASPERMONT     75  60  77  60  75 /  50  30  30  20  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Apr 30, 10:15 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 AM CDT MON APR 30 2007

TXZ021>044-011115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A STRONG UPPER LEVEL STORM WILL MOVE ACROSS THE REGION THIS
AFTERNOON AND EVENING. THE AMOUNT OF INSTABILITY THAT WILL BE ABLE
TO DEVELOP THIS AFTERNOON IS IN QUESTION. HOWEVER...IF ENOUGH
SUNSHINE CAN PERSIST IN ANY GIVEN AREA...ISOLATED STRONG TO SEVERE
THUNDERSTORMS MAY DEVELOP. THE PRIMARY THREAT WITH ANY SEVERE STORMS
WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL APPROACH WEST TEXAS ON WEDNESDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WITH THIS SYSTEM
AND SOME MAY BECOME SEVERE AS THE AIRMASS DESTABILIZES DURING THE
DAY. IN ADDITION TO THE THREAT FOR LARGE HAIL AND STRONG
WINDS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE FAR
SOUTHERN PANHANDLE.

The radar

The Lubbock radar (KLBB), 95 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Castro

When
April 30, 11:20 AM CST to 11:23 AM CST
Where
Castro County, 15 mi SSW of Dimmitt to 15.2 mi SSW of Dimmitt
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Public
Coordinates
34.350, -102.421

The public reported that a tornado developed in open country near the community of Flagg. Reports indicate that the tornado's condensation funnel extended downward and had the visual appearance of a rope, and that a dust filled debris cloud rose up to meet the funnel from the ground. No damage was reported.

Thunderstorm Wind, Hall

When
April 30, 8:45 PM CST
Where
Hall County, 2 mi SSW of Turkey
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.373, -100.893

|The Texas Tech University West Texas Mesonet site near Turkey measured a severe thunderstorm wind gust of 58 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19155, 19156.